Jump to content
Sign in to follow this  
geoffwich

geoffwich: Cymbalta + Abilify

Recommended Posts

geoffwich

Hi All,

 

Just thinking a lot about where I am in my life right now with meds and mental health. Very uncertain as to what I should do or try to do at this point. Thought I would just throw out my story...

 

In 2013 I hit a major depressive episode. The emotional pain and suffering was intolerable. I thought it was all ending. I was put on 60 mg of Cymbalta and 10 mg of abilify daily.

 

As of November 2017 I am on 90 mg Cymbalta and 1 mg abilify daily. My mental health is steady. I am happy. I'm productive. I like the way I feel and what I am able to be a part of on these meds.

 

But I've gained 50 lbs, and I hate my body. I'm also starting to lose interest in sex because A - orgasms are difficult and B - I have gotten really self conscious about my massive fat belly.

 

I've tried three times, unsucessfully, to go from 1 mg abilify to no abilify. Each time, I've gone immediately into insomnia due to restless leg syndrome followed by profound feelings of despair and hopelessness and wanting to die.

 

I'm really torn, folks. I want to get my weight under control but its just like, IMPOSSIBLE on these meds. I really mean that. I've tried everything. Diets. Exercise programs. Walking. Running. Lifting. Everything. I just keep getting fatter. I feel like I can't handle getting any bigger. It's really driving me crazy. But beyond that I am pretty happy with the meds.

 

I don't know what to do from here, or where to go, or anything. I just know I am upset and confused. I wish there were a clear answer. I guess I just wanted to get my thoughts out there. Thanks for reading.

 

<3

 

 

 

 

Edited by baroquep

Share this post


Link to post
Altostrata

Welcome, geoffwich.

 

Abilify is known to disrupt sugar metabolism and cause obesity, but Cymbalta might be involved, too. How did you go off Abilify before? For our method, see Tips for tapering off aripiprazole (Abilify)

 

You're taking a very high dose of Cymbalta, why was it increased the last time?

Share this post


Link to post
myndfull

Geoff -- Just a quick note to say I identify with much of what you wrote. When I started seriously tapering a bit over three years ago it was largely because I wanted to lose weight. I'm tall and before beginning my AD had always been relatively thin, so I didn't like being overweight. Before beginning Celexa I was in the low 180's but I quickly rose to 220 and stayed there for years despite exercise, dieting, etc. After three years tapering, I'm now down to 195, close to where I want to be (abt 187).

 

Also, like you I was basically ok mentally taking my AD everyday--20 mg of Celexa, though there were some issues which I won't go into here. I sometimes think it might have been better just to stay on the drug and see how things went. I knew, though, that nothing I could do--short of starving myself--would help me lose the weight that I'd gained.  Also, because of my weight issues I was taking a med for high blood pressure, and a couple years before I started my taper my blood sugar rose, getting into the "pre-diabetic" range. 

 

I decided to taper three yeas ago. Since then I've lost 25 pounds. I'm no longer taking a blood pressure med. My glucose levels are consistently normal. My bi-yearly blood tests that used to scare me a bit with fatty liver indications no longer indicate that's an issue. So, from a physical perspective, I'm healthier now than I was and I credit that to my slow taper off Celexa. 

 

The side effects of tapering are the mental health issues that you have felt yourself. Though I've had some truly horrible experiences at times, both my neuro-anxiety and neuro-depression are better than they once were and when I'm having a window, which come more frequently now, I feel very good. Very hopeful, positive about the future.

 

It's good that you wrote what you did. Best to get it out there, see what others think, so that you can make decisions informed by experience. 

 

I hope the best for you!

 

Myndfull

Share this post


Link to post
geoffwich

Altostrata:

 

For Abilify discontinuation, I went from 1 mg/day to nothing. Cold turkey. This was mainly based on not being able to get abilify in smaller than a 2 mg pill, which I am already splitting into a small little 1 mg amount for my daily dose. I didn't realize that 90 mg/day of cymbalta was a large dose. I just started a taper with my psych NP today that will be 80 mg/day for six weeks followed by 60 mg/day. We will then reassess. Her opinion and that of my therapist are that it is doubtful that I will ever be able to really function with meds.

 

Myndfull:

 

Thanks for sharing your experience! I am on the fence about whether or not I want to try and taper beyond what feels comfortable. We will see how 80 mg cymbalta feels followed by 60 mg. Maybe I will be ok and my weight gain will either stop or reverse. Who knows? I remain pretty angry about the fact that I was put on psych meds that so blatantly mess with blood sugar levels considering I am a type I diabetic. I will always be angry about that one. 

 

My psych NP also thought that maybe we could switch the low dose of abilify to a low dose of wellbutrin and see if that has fewer side effects for me. I don't know. I'm hesitant to add a new psych med into the equation, even though I am really tired and wary of abilify.

Share this post


Link to post
geoffwich

I am really grateful for this website. It has given me so much information and has provided vocabulary for things I had trouble describing to doctors. I just discovered that dystonia is a common side effect of a lot of these drugs. Dystonia is something I've been suffering from for years at this point and now I know what it is called.

 

Thanks!

Share this post


Link to post
geoffwich

It's been about 2 weeks since I tapered from 90 mg cymbalta down to 80 mg daily.

 

My Psych NP told me "I'm not anticipating any difficulty until we make a taper from 80 mg to 60 mg of cymbalta." For the most part, I've been doing well, but for about 24 hours I experienced my first "wave." A client and my boss set my stress levels through the roof at work. I came home and wasn't really able to shake the feeling of stress. While I got a good night's sleep, I woke up still ruminating about my stress levels. "Why am I so upset? Why can't I shake this? Is the depression returning? Is this withdrawal? What will happen to me?"

 

These ruminative thoughts became a painful preoccupation. I got in a fight with my wife, and then felt horribly guilty and ashamed. I called in sick from work and spent the day sleeping on my couch.

 

This was yesterday. Today, I feel better. But I am worried there are going to be more bad days. More waves.

 

 

Share this post


Link to post
geoffwich

Went back up to 90 mg of cymbalta after 4 days of crying on my couch :(

 

Feel like a failure...

Share this post


Link to post
nz11

You are not a failure.

The doctor is the failure and the whole regulatory body that  enabled these horrific chemicals to be pushed on humans.

Share this post


Link to post
nz11
On ‎11‎/‎29‎/‎2017 at 10:21 AM, geoffwich said:

Her opinion and that of my therapist are that it is doubtful that I will ever be able to really function with meds.

 

I assume you meant to say "without meds".

If so then this is a lie!!

These people have never had to swallow this for themselves and they have a vacancy of knowledge concerning tapering.

Your therapist is clearly not the sort of person you need to have on the team. She is operating from a misinformed  point of view. And so is the Psych NP. 

 

On ‎12‎/‎15‎/‎2017 at 9:52 AM, geoffwich said:

My Psych NP told me "I'm not anticipating any difficulty until we make a taper from 80 mg to 60 mg of Cymbalta

Clearly they werent as accurate as they would like to think they were.

 

On ‎12‎/‎15‎/‎2017 at 9:52 AM, geoffwich said:

"Why am I so upset? Why can't I shake this? Is the depression returning? Is this withdrawal? What will happen to me?"

Because you sadly have a long history of psych drug exposure and a deep brain altering dependence. You are so upset because you are experiencing wdl symptoms. The 'D' is a wdl symptom. Or put it another way wdl symptoms mimic 'd'  and many other psychological and emotional forms of  distress. Don't be fooled its not you ...its the drug wdl!

 

 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy